Powered by Blogger.


Follow up on Journal Entry

Tuesday, May 6, 2014
Last Friday, we went to check in on our colon cancer patient and his wife. The patient was still somnolent however, his wife was conversationally open. The countenance on her face was more of peace and she spoke of 'coming to terms.' I could definitely tell she had let go of grief.  Though, her son sat in silence with eyes of sadness. 

The patient's vitals had altered greatly, respiratory rate was 10, heart rate 180 and his pulse ox read 84 on 6L of O2. Furthermore, his hands and fingers had become rather swollen. We told the wife not to expect her husband to live through the weekend. 

I got into work Monday morning to find out he did live through the weekend.  In fact, he came to long enough to vocalize appreciation for his life and family.  He fought hard enough to say 'good bye,' for this morning he passed away. 

Another patient I have been working closely with is an African American Male in his 50's who has a history of kidney disease and was prescribed Bactrim. We are unsure of how long or who prescribed it, but neither kidney injury nor this med mesh well. His labs showed an elevated potassium. Though he was asymptomatic of chest pain, palpitations and parasthesias we did an EKG.  Here we look for spiked 'T' waves:  

and we did an urinalysis to look for potassium spillage.  Both of which were negative.  Before sending him on his way we educated him on warning sign--"Red Flags" as we call them. 
Later that night we get a call from the ER stating they had just admitted him into the hospital for said symptoms.   

He ended up staying two nights due to monitoring K+ levels and they also found that he had elevated levels of platelets --> thrombocytosis.   An electrophoresis was ran to rule in/out cancerous causes. (I don't know about his process.) Fortunately it was negative, but we still referred him to an oncologist for further testing. 

Today, four days status post (s/p) hospital discharge, we see him in our office. Potassium levels had return to normal, but he complains of pain in his left arm.  It just so happens to be the same arm that the IV was placed...you thinking what I'm thinking?  Pieces of the puzzle include elevated platelets, hospitalization with IV placement and warm, painful arm just distal to the IV site. We feared deep vein thrombosis (DVT:blood clot in the deeper veins), but hopeful for a superficial thrombophlebitis. 

After discussing the treatment options and why he needs it, we sent him to get an ultrasound done.  You could just see the frustration in his eyes as he left the office.  Poor guy had just gone through so much.  A few hours later we got a call from the radiologist stating it was just a thrombophlebitis, which was a big relief for all of us.  


  1. Max and Deanna said...:

    Wow you sound like a PA. You are doing great things.

Post a Comment

On My Way To PA © 2011 | Designed by Blogger Templates Gallery